Hail, Ringgold
- When
- September 13, 5:14 AM CST
- Where
- Ringgold County, 1 mi N of Diagonal
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.817, -94.333
S. during the evening of the 12th into the day of the 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong cold front and upper level trough of low pressure pushed southeast into the central U.S. during the evening of the 12th into the day of the 13th. The situation was somewhat complicated by several rounds of convection. During the previous night, a wave of low pressure lifted northeast along the front through southeast South Dakota into southwest Minnesota. An area of severe thunderstorms occurred with this wave. An outflow boundary pushed southeast from the cluster of storms. It was evident by 1000 UTC to 1100 UTC on the Slater Profiler as the 850 mb winds shifted to the northwest at 30 to 40 kts. The outflow boundary arched northeast to southwest through the state. Thunderstorms fired along this boundary before sunrise and dropped penny size hail in Ringgold County. In the meantime, the coldfront was slowing down as another wave formed along it in Kansas. A 50 kt jet was evident at 850 mb pushing northeast out of Kansas into Iowa. The environment during the day on the 13th showed a lifted index around -6 C. with shear values around 45 kts. There was moderate instability with 1500 to 2500 J/kg present. The freezing level was in the 13,500 to 14,000 foot range across the southeast half of the CWA. The shear that was present was mainly in the form of speed shear as the profile was quite unidirectional. Numerous thunderstorms formed throughout the day on the 13th and continued into the evening hours. The storms remained below severe limits for the most part, but did occasionally break through with high winds and some hail. Spotty reports of three quarter to one inch diameter hail were received. One inch diameter hail covered Iowa Highway 5 near Centerville. A cluster of storms produced high winds as it raced northeast across the northeast part of the CWA. Winds of 60 to over 75 MPH were reported with these cells. A wind speed of 77 MPH was measured in Butler County. The high winds blew down a barn in Bremer County near Plainfield. There was extensive damage in the Plainfield area to both trees and buildings as a second wind gust swept through the area. The schoolnet site in Plainfield measured a wind gust of 103 MPH with the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 13, 2:35 AM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 AM CDT TUE SEP 13 2005 .DISCUSSION... MAIN FOCUS DURING INIT TIMEFRAME WL BE MAIN FOCUS WILL BE WITH THE FNT AND POT FOR DVLPMT AS IT MOVS THRU. SWODY1 LKS GUD FOR POT FOR ANY SVR AND WL GO WITH SOME DVLPMT EARLIER RATHER THAN LATER IN THIS CASE. CAPE PRETTY MUCH NON-EXISTENT. THINGS NOT GOING THIS MRNG IN SPITE OF GOD TRANSPORT OF MSTR DUE TO DIV AT H8 DPCTD IN PROFILER NET. AREA OF CONV COMING UP FM THE SW AND SHUD SEE THINGS GO AFT SNRS. FEEL 06Z/ETA IS TOO FAST, BUT IDEA IS THERE. FNT WL BE TO THE S AND DONT XPCT MUCH IN THE WAY OF WX BFR THE WKND. SOME TIMING PROBS WITH THAT WITH ABT A 24 HR DIF BTWN GEM/SEF AND GFS, SO NO MAJOR CHNGS PLANNED FOR NOW. WUD NOT BE SURPRISED TO SEE ANOTHER ROUND ERY NXT WK. GFS HAS BEEN MORE INSISTENT WITH TROF MOVG THRU, THOUGH FEEL IT IS TOO STRONG. LIKE SOFTER GEM ON THIS EVENT AND THEREFORE WENT FOR LOW POPS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 531 AM CDT TUE SEP 13 2005 IAZ004>007-015>017-023>026-033>036-044>047-057-058-141045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE- 531 AM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...NORTHWEST OF AN ATLANTIC TO AMES TO WAVERLY LINE. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THNDERSTORMS TODAY INTO THE EARLY EVENING HOURS. IT DOES NOT APPEAR THAT SEVERE WEATHER IS LIKELY WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS NORTH OF U.S. HIGHWAY 30 ON SUNDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL...HOWEVER SEVERE WEATHER APPEARS TO BE UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER IS NOT EXPECTED AT THIS TIME. IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-141045- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 531 AM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...SOUTHEAST OF AN ATLANTIC TO AMES TO WAVERLY LINE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING...WITH A BETTER CHANCE THIS AFTERNOON INTO THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING WINDS OF 60 TO 70 MPH AND HAIL UP TO THE SIZE OF NICKLES. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE FROM LATE MORNING INTO THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EAST OF INTERSTATE 35 ON SUNDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL...HOWEVER SEVERE WEATHER APPEARS TO BE UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM 1000 AM THIS MORNING UNTIL 500 PM THIS AFTERNOON.
The Des Moines radar (KDMX), 114 km away, was scanning. The volume nearest the first event began at 11:15 UTC.
7 thunderstorm wind, 5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472187, 5472188, 5472189, 5472190, 5472191, 5472192, 5472193, 5472198, 5472194, 5472195, 5472196, 5472197.